Living with cancer blog
Peripheral neuropathy — Managing the side effects of chemotherapy
By Sheryl M. Ness, R.N. June 10, 2010
Many of you have written in through this blog and mentioned you're dealing with symptoms of peripheral neuropathy as a result of chemotherapy treatment.
Peripheral neuropathy is caused by damage to nerves, most commonly the sensory nerves (nerves that sense touch, heat or pain). As chemotherapy travels throughout the body to target and kill cancer cells, it can also cause damage to the nerve cells.
Certain chemotherapy drugs are more often linked to peripheral neuropathy; these include the platinum-based drugs, taxanes, epothilones, and plant alkaloid drugs, as well as Thalidomide and Bortezomib. Symptoms of peripheral neuropathy can begin any time after treatment is started and can worsen as treatment continues.
The most common symptoms include:
- Pain, burning or tingling in fingers, toes, hands and feet
- Loss of sensation to touch
- Difficulty picking things up or buttoning clothes
- Weakness, cramping or pain in hands and/or feet
- Sensitivity to temperature extremes
- Muscle weakness and balance problems
- Decreased reflexes
You may be at higher risk for developing peripheral neuropathy if you have pre-existing conditions such as diabetes, alcoholism, malnutrition, vitamin B deficiencies, or have had previous chemotherapy, radiation or surgery.
Symptoms may appear the to be the strongest just after your chemotherapy treatment, and can last until 3-5 months after treatment has been completed. Symptoms may lessen over time, but it's a gradual process that requires several months to resolve.
Unfortunately, in some cases, the damage is irreversible and may not diminish in intensity. It's important to report any symptoms of neuropathy to your cancer doctor during and after treatment. Discuss with your doctor the options for rest periods from chemotherapy, dose reduction or delays in treatment to lessen your symptoms.
Comfort measures that may help relieve symptoms include:
- Splinting and protecting affected area
- Massage, physical therapy, and acupuncture
- Relaxation therapy
- Use of vitamins, especially B vitamins (B-1, B-6, and B-12). Ask your health care provider about dosing. Vitamin E and niacin are also important to nerve health.
- Gentle laxatives for constipation
- Prescribed medication such as steroids, lidocaine patches, capsaicin creams, anti-depressants, anti-seizure medications, and pain medications
Some practical tips to consider if you have symptoms of peripheral neuropathy:
- Protect your hands and feet where sensation is decreased (wear good footwear and protect from injury).
- Be aware of temperature changes, such as extreme cold or hot (check water temperature of your shower and bath water, use gloves when doing housework).
- Always check for any cuts, abrasions, burns and injury to hands and feet.
- Don't drink alcohol; this may make symptoms worse over time.
- Use handrails, canes and other assistive devices if needed for balance.
Peripheral neuropathy symptoms are challenging to deal with and can affect your quality of life significantly. Ask your doctor or nurse for ideas and suggestions to help relieve symptoms. Use this blog to discuss your strategies for dealing with the problem of peripheral neuropathy.
Join the discussion at #livingwithcancer.Jun. 10, 2010